Ohio, 2016

Flash Flooding and Damaging Winds in Ohio, July 14, 2016

July 14, 2016 · NWS ILN · 5 events in 3 counties and zones

Scattered thunderstorms developed across the Ohio Valley during the late afternoon and early evening hours ahead of a slow moving cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed across the Ohio Valley during the late afternoon and early evening hours ahead of a slow moving cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 14, 3:12 PM EST, 48 minutes earlier.

Area forecast discussion, Jul 14, 3:12 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
412 PM EDT THU JUL 14 2016

.SYNOPSIS...
A disturbance traveling along a westerly flow aloft will interact
with an unstable airmass ahead of a cold front, producing
scattered showers and thunderstorms through early tonight. A low
chance for showers and thunderstorms will persist on Friday when
the cold front will be crossing the forecast area. Drier weather
is expected Saturday with high pressure centered over the Great
Lakes.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Surface analysis shows a cold front over Illinois, with the ILN
area under a humid and unstable airmass ahead of the front. CAPE
fields show a more unstable regime along and south of the Ohio
River, with a relatively stable area in the middle of the FA,
and another area of lesser instability pushing in from the west.
Stronger thunderstorms appear to be confined to the far southeast
in the deeper moisture and instability, with showers and a few
thunderstorms developing in shallower convection moving back in
from the west.

Going with pops as high as likely in the far southeast,
diminishing to chance and slight chance farther north in the
weaker instability and shallower moisture. In addition to a slight
risk for severe thunderstorms in the far southeast containing
damaging winds, will be monitoring for training cells as movement
of the system is rather gradual and localized flooding could
develop. Convection will exhibit a diminishing trend after sunset
with loss of daytime heating, especially as low temperatures drop
toward lows in the upper 60s later tonight.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Cold front will be pushing across the area on Friday. Though
instability will be marginal and forcing rather weak, a few
showers and thunderstorms may develop in residual moisture and
CAPE near the front. A low chance for showers and thunderstorms
will linger in southern locations Friday night as the front works
slowly southeast.

Highs are forecast to be in the mid to upper 80s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
High pressure will be working into the area for Saturday and into
Saturday night.  This will allow for dry conditions across the
region.  Northerly flow on Saturday will allow for the coolest day
of the long term with high temperatures in the low 80s.  Southerly
flow will develop on Sunday allowing for an increase in
temperatures.  Dry conditions will continue through Sunday night.

Unsettled weather is expected during the Monday to Tuesday time
frame.  A system is expected to drop into the region mainly Monday
afternoon into Monday night.  There is the potential that some of
these storms may be severe with damaging winds the primary threat.
Some residual thunderstorm activity will be possible on Tuesday as
an upper level disturbance moves through.

Models are hinting at a couple of weak disturbances after the
Tuesday time period, however with only weak signals and model
variability decided to leave Wednesday and Thursday dry at this time.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Scattered showers and a few thunderstorms have developed across
southeast Indiana in the last hour or so. Hi res models are
suggesting this will continue to fill in through the afternoon
hours as we further destabilize. As a result, will allow for a
VCTS into early evening at all of the TAF sites and try to hit
the more favorable time with a tempo -shra/-tsra. Expect primarily
VFR conditions, but some mvfr to locally ifr conditions will be
possible with any storm. As we lose the diurnal heating, pcpn
should taper off through the evening hours with at least some
partial clearing overnight. Depending on how much pcpn actually
falls, we could see some mvfr vsbys develop later tonight into
early Friday morning. Would think the best chance for this would
be at the southern TAF sites so will include a tempo group for
KCVG/KLUK. VFR conditions are then expected through the remainder
of the TAF period as high pressure begins to build down from the
northwest.

OUTLOOK...Thunderstorms possible on Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Coniglio
NEAR TERM...Coniglio
SHORT TERM...Coniglio
LONG TERM...Novak
AVIATION...JGL
Hazardous weather outlook, Jul 14, 4:07 AM EST, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
507 AM EDT THU JUL 14 2016

INZ073>075-080-KYZ089>100-OHZ063>065-071>074-077>082-088-150915-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
FAYETTE OH-PICKAWAY-FAIRFIELD-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
507 AM EDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. THESE STORMS
HAVE AN INCREASED PROBABILITY OF CONTAINING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>062-070-150915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-BUTLER-
507 AM EDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...SOUTHWEST OHIO AND
WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS THIS AFTERNOON MAY CONTAIN DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 14, 2:44 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
344 PM EDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND DMG     2 NE RISING SUN         38.97N 84.82W
07/13/2016                   BOONE              KY   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN ON MCVILLE RD. TIME ESTIMATED
            BY RADAR.

&&

KC
Local storm report, Jul 14, 2:47 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
347 PM EDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND DMG     5 SW INDEPENDENCE       38.90N 84.61W
07/13/2016                   BOONE              KY   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN ALONG OLD LEXINGTON PIKE. TIME
            ESTIMATED BY RADAR.

&&

KC
Special weather statement, Jul 14, 2:49 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
349 PM EDT THU JUL 14 2016

KYZ100-142015-
LEWIS KY-
349 PM EDT THU JUL 14 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEWIS COUNTY UNTIL 415
PM EDT...

AT 349 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR HEAD OF
GRASSY...MOVING EAST AT 40 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
CAMP DIX AND HEAD OF GRASSY.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3852 8340 3863 8307 3861 8308 3860 8307
      3857 8310 3855 8310 3853 8312 3854 8314
      3850 8317 3849 8319 3847 8319 3845 8320
      3845 8321 3844 8321 3843 8324 3836 8323
      3836 8324 3835 8335
TIME...MOT...LOC 1949Z 255DEG 34KT 3844 8328

KC
Special weather statement, Jul 14, 3:00 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
400 PM EDT THU JUL 14 2016

OHZ026-044>046-142030-
LOGAN OH-UNION OH-HARDIN OH-DELAWARE OH-
400 PM EDT THU JUL 14 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LOGAN COUNTY IN
WEST CENTRAL OHIO...NORTHERN UNION COUNTY IN CENTRAL OHIO...
SOUTHEASTERN HARDIN COUNTY IN WEST CENTRAL OHIO AND NORTHWESTERN
DELAWARE COUNTIES IN CENTRAL OHIO UNTIL 430 PM EDT...

AT 359 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR WEST
MANSFIELD...MOVING EAST AT 40 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
RICHWOOD...WEST MANSFIELD...RADNOR...MOUNT VICTORY...RIDGEWAY...
SOMERSVILLE...DELAWARE STATE PARK...ESSEX AND BYHALIA.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 4050 8342 4051 8326 4050 8325 4044 8325
      4043 8302 4042 8302 4042 8299 4039 8298
      4036 8357 4054 8361 4058 8342
TIME...MOT...LOC 1959Z 260DEG 34KT 4046 8350

AR
Special weather statement, Jul 14, 3:23 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
423 PM EDT THU JUL 14 2016

KYZ100-OHZ081-088-142100-
LEWIS KY-SCIOTO OH-ADAMS OH-
423 PM EDT THU JUL 14 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LEWIS...SCIOTO AND
EAST CENTRAL ADAMS COUNTIES UNTIL 500 PM EDT...

AT 423 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 11 MILES
NORTHEAST OF VANCEBURG...MOVING EAST AT 45 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
PORTSMOUTH...WHEELERSBURG...NEW BOSTON...SOUTH WEBSTER...
SCIOTODALE...LUCASVILLE...ROSEMOUNT...BLUE CREEK...SCIOTOVILLE...
WEST PORTSMOUTH...TURKEY CREEK LAKE...LYRA...FRIENDSHIP...
PORTSMOUTH REGIONAL AIRPORT...LOMBARDSVILLE...MCDERMOTT AND MINFORD.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3880 8334 3895 8276 3894 8275 3886 8276
      3885 8268 3876 8266 3875 8267 3875 8270
      3868 8270 3867 8286 3869 8288 3874 8287
      3876 8290 3873 8298 3873 8303 3870 8304
      3868 8303 3865 8305 3863 8329
TIME...MOT...LOC 2023Z 257DEG 41KT 3874 8323

AR
Local storm report, Jul 14, 3:33 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
433 PM EDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      1 NE DOWNTOWN DAYTON    39.77N 84.18W
07/14/2016                   MONTGOMERY         OH   TRAINED SPOTTER

            3 FEET OF WATER REPORTED ON WEBSTER STREET AT THE
            UNDERPASS OF STATE ROUTE 4.

&&

JGIBSON

The radar

The Cincinnati radar (KILN), 50 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Montgomery

When
July 14, 4:00 PM EST to 4:30 PM EST
Where
Montgomery County, 1.52 mi N of Dayton to 1.49 mi N of Dayton
Cause
Heavy Rain
Property damage
$500
Reported by
Amateur Radio
Coordinates
39.772, -84.179

A car was stranded on Keowee Street under State Route 4 due to high water. Three feet of water was also reported on Webster Street at the underpass of State Route 4.

Flash Flood, Montgomery

When
July 14, 4:30 PM EST to 4:45 PM EST
Where
Montgomery County, 1.06 mi SSW of Ebenezer to 1.08 mi SSW of Ebenezer
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.807, -84.189

High water was reported on Keenan Avenue under Interstate 75.

Flash Flood, Montgomery

When
July 14, 5:30 PM EST to 6:00 PM EST
Where
Montgomery County, 1.31 mi SW of Ebenezer to 1.32 mi SW of Ebenezer
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.807, -84.198

One to two feet of standing water was reported on Madrid Avenue.

Thunderstorm Wind, Brown

When
July 14, 6:12 PM EST to 6:14 PM EST
Where
Brown County, 0.69 mi S of Georgetown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.860, -83.900

A tree was downed onto some wires.

Thunderstorm Wind, Scioto

When
July 14, 6:39 PM EST to 6:41 PM EST
Where
Scioto County, 1.75 mi WSW of Duke
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
38.990, -83.250

Eight trees were downed. A nearby house sustained some roof damage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635796, 635795, 635791, 635781, 635754.